Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Journal of African Languages and Linguistics

Ed. by Ameka, Felix K. / Amha, Azeb

2 Issues per year


IMPACT FACTOR 2016: 0.071
5-year IMPACT FACTOR: 0.171

CiteScore 2016: 0.33

SCImago Journal Rank (SJR) 2016: 0.159
Source Normalized Impact per Paper (SNIP) 2016: 1.119

Online
ISSN
1613-3811
See all formats and pricing
More options …
Volume 35, Issue 1 (May 2014)

Issues

Numerals and number words in Shua

William B. McGregor
  • Corresponding author
  • Linguistics, Department of Aesthetics and Communication, Aarhus University, Jens Chr. Skous Vej 2, Office 1485-617, DK-8000 Århus C, Denmark
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
Published Online: 2014-05-10 | DOI: https://doi.org/10.1515/jall-2014-0002

Abstract

This paper is concerned with expressions of numerical concepts in Shua, an endangered Khoe-Kwadi language spoken in north-eastern Botswana. It is demonstrated that a range of different systems of number representation are available to speakers. These differ in terms of the degrees to which they are integrated into the system of the language. A set of defining criteria for numerals as a lexical category is proposed, and it is argued that only members of one of the paradigmatic sets of number expressions satisfy all of the criteria. This is a “restricted” system of numerals distinguishing just ‘1, 2, 3, 4, few, many’. A detailed description of the morphosyntactic features of the members of this system is provided. Similarly, a detailed description is provided of features of the modern elaborated and extended set of number words, which are based primarily on borrowings from English, but also include extensions of terms for monetary units. The range of senses and uses of the numerals and other expressions of numbers is overviewed, including distributive and collective senses.

Keywords: distributive constructions; Khoe-Kwadi family; number gestures; restricted numeral systems; senses of numerals; Shua grammar and lexicon

About the article

Published Online: 2014-05-10

Published in Print: 2014-05-01


Citation Information: Journal of African Languages and Linguistics, ISSN (Online) 1613-3811, ISSN (Print) 0167-6164, DOI: https://doi.org/10.1515/jall-2014-0002.

Export Citation

©2014 by Walter de Gruyter Berlin/Boston. Copyright Clearance Center

Comments (0)

Please log in or register to comment.
Log in